Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 192, NWS Des Moines, IA

September 23, 20237 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 23, 2023, 12:23 PM CDT for 7 counties in Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2023, 12:23 PM CDT (17:23 UTC)
Expired
Sep 23, 2023, 1:30 PM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:21 PM CDT, 2 minutes earlier.

Area forecast discussion, Sep 23, 12:21 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1221 PM CDT Sat Sep 23 2023

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 421 AM CDT Sat Sep 23 2023

Key Messages:

- Patchy fog N of Highway 30 this morning
- A few storms possible across N Iowa this morning
- Severe thunderstorms possible this afternoon/evening
- Heavy rain...best chance along I-35 corridor

Early morning fog north of Highway 30 will persist through shortly
after daybreak before better mixing dissolves. Otherwise, a few
showers and non-severe thunderstorms possible across northern
Iowa this morning.

Thereafter, attention shifts to severe thunderstorm potential this
afternoon. On early morning satellite, easily discerned upper-low
evident spinning across eastern Wyoming will be the catalyst
for thunderstorm activity later today. The reflected attendant
surface front and strengthening LLJ blossoming severe-warned
convection across west-central Nebraska at the time of this
issuance. Models are similar in tracking this upper-low through
South Dakota today. Meanwhile, the surface low pressure will
accelerate northeast from W Kansas to near ND/SD/MN by tonight as
the system begins to occlude. As it does, a strengthening LLJ will
precede the approaching cold front, and will be positioned near
the MO River by midday. 06Z NAM and RAP points to the potential
for weak pre-frontal convection across central IA during the
morning within belt of strengthening LLJ, but thats in no way a
unanimous solution amongst the CAMs; and even so, it would be weak
should it occur. The one thing that it could do is delay
insolation/destabilization tho, thus effectively delaying cap
erosion & convection initiation. More organized convection will
await the surface cold front, which will move into western
portions of the CWA early this afternoon. This will provide the
lift necessary for convection to develop and organize, progressing
thru the rest of central Iowa during the late afternoon and
evening. 1-4P is the most likely timing of convection initiation
across western half of the CWA (earlier in the window with less
morning clouds; later w/ more).

Onto the severe threat. Ribbon of enhanced instability (SBCAPE of
1000-2000 j/kg) will exist prefrontal as the warm front races
from south to north. Meanwhile, strengthening low and mid-level
flow will push deep-layer shear above 40 knots. Both sufficient
for supercells and severe hail and winds. Isolated tornado threat
also a possibility, especially if areas of backed surface flow
can be realized (best chance across northern Iowa, but possible
anywhere with boundary interaction). LCLs are higher than optimal
though (4-5kft), which may help mitigate a greater tornado threat.
Discrete convection early will become more linear with time late
in the afternoon and especially evening, with severe potential
waning by late evening.

PWATs values of 1.5-2.0" this afternoon/evening suggest efficient
rainers are good bet. Dry antecedent conditions certainly help
mitigate any widespread flood threat. Will need to keep a close on
urban areas and any areas that may have recurring storms, however.

Thunderstorms push east of the CWA this evening, returning
conditions to a drier and more seasonal temperatures for Sun-Wed,
followed by a warming trend for Thu-Fri.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1221 PM CDT Sat Sep 23 2023

Primary concern for aviation interests will be periodic
thunderstorms moving across the area this afternoon and evening.
Have taken best estimate of timing worst impacts at each terminals
for the 18Z TAFs, but amendments are likely. Once the storms clear
out this evening/tonight, generally VFR conditions should prevail,
but there is some potential for MVFR ceilings and possibly LLWS at
times early Sunday morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Hahn
AVIATION...Lee
Hazardous weather outlook, Sep 23, 4:35 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
435 AM CDT Sat Sep 23 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-240945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
435 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will be likely in western Iowa on Saturday afternoon
and spread into central Iowa by the evening, persisting into
Saturday night. There is a slight risk of severe weather, mainly
over about the western half of Iowa Saturday afternoon and
evening. Strong wind gusts and hail are the main hazards, with a
few tornadoes possible at times. A heavy rainfall threat will
also exist from late Saturday into Saturday night, however, the
overall threat of flooding is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few weaker storms are possible mainly across eastern Iowa
Sunday with the departing cold front. Otherwise low chances for
showers and a weak storm remain into early next week largely
across eastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:02 PM CDTSpecial Weather StatementDMXBlack Hawk28 min
Sep 23, 5:46 AM CDTSpecial Weather StatementDMXWinnebago29 min
Sep 23, 12:59 PM CDTSpecial Weather StatementDMXClarke, Lucas, Warren46 min
Sep 23, 1:09 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Hamilton, Hancock and 4 more66 min
Sep 23, 2:15 PM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hamilton, Hancock, Hardin, Worth and 1 more60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.